Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011 (2011), Article ID 858672, 3 pages
http://dx.doi.org/10.1155/2011/858672
Case Report

Acute Abdomen in a Patient with Cancer Pain on Oxycodone

1Department of Otolaryngology, Tokyo Medical and Dental University, Tokyo 113-8519, Japan
2Head and Neck Surgery, Tokyo Medical and Dental University, Tokyo 113-8519, Japan
3ER Center, Tokyo Medical and Dental University, Tokyo 113-8519, Japan

Received 10 August 2011; Revised 25 September 2011; Accepted 25 September 2011

Academic Editor: Michael G. Irwin

Copyright © 2011 Naomi Kishine et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Opioids are a mainstay of treatment for moderate to severe cancer pain. At present, oxycodone has fewer adverse effects compared to morphine and is widely used for cancer pain therapy. The adverse effects of oxycodone are similar to morphine and include constipation, nausea, and sedation. However, acute abdominal pain is rarely seen. Here, we describe a cancer patient presenting with acute abdomen with stercoral diarrhea. A 54-year-old man with squamous cell carcinoma of the external auditory canal had been taking oxycodone for pain relief. The patient had taken oxycodone for several months and had never complained of either diarrhea or constipation. After an increase in the dosage of oxycodone, he complained of abdominal distension and constipation. After being administered a laxative, he complained of diarrhea and severe abdominal pain. He visited the emergency department and was diagnosed with acute colonic obstruction caused by severe constipation. He self-medicated with oxycodone at dosages of up to 180 mg/day, and this abrupt increase of oxycodone caused stercoral diarrhea. Finally, total blockage of stool developed, resulting in acute abdomen.